Document Detail


Prasugrel use in a patient allergic to clopidogrel: Effect of a drug shortage on selection of dual antiplatelet therapy.
MedLine Citation:
PMID:  23456404     Owner:  NLM     Status:  In-Data-Review    
Abstract/OtherAbstract:
PURPOSE: A case illustrating multiple considerations in choosing safe and effective dual antiplatelet therapy for a patient with a history of clopidogrel allergy-including concerns relating to a national drug shortage-is described.
SUMMARY: A 75-year-old woman required dual antiplatelet therapy (aspirin plus a thienopyridine) after a cardiac catheterization procedure; during a prior emergency department visit for acute coronary syndrome, she had experienced an allergic reaction within 24 hours of receiving dual therapy including clopidogrel. A team of pharmacy and allergy staff determined that challenging the patient with prasugrel was the best treatment option. Key considerations in the decision-making process included (1) concerns that an alternative thienopyridine, ticlopidine, might be unavailable for long-term outpatient use due to an ongoing national drug shortage, (2) the patient's concomitant use of metoprolol (cessation of β-blocker use is recommended for four days before attempted clopidogrel desensitization), and (3) recent reports of the safe use of prasugrel in three patients with a history of clopidogrel allergy. In the case described here, prasugrel administration was effective and did not result in adverse effects; however, the risk of cross-reactivity of clopidogrel and ticlopidine or prasugrel remains largely unknown. The case highlights the importance of careful consideration of a number of patient- and drug-specific factors in the selection of the most appropriate antiplatelet dual therapy for patients with a history of allergic reactions to clopidogrel.
CONCLUSION: A shortage of ticlopidine prompted the use of prasugrel in a clopidogrel-allergic patient requiring dual antiplatelet therapy. Prasugrel therapy was well tolerated, with no evidence of allergic reaction. AM J HEALTH-SYST PHARM: 2013; 70:511-3.
Authors:
Erika Felix-Getzik; Lynne M Sylvia
Related Documents :
23716904 - Olmesartan: induced maculopapular rash.
22521934 - Cardiac resynchronization therapy (crt): clinical trials, guidelines, and target popula...
9844664 - Outpatient management of pneumothorax after fine-needle aspiration: economic advantages...
18194404 - Costs and effects of various analgesic treatments for patients with rheumatoid arthriti...
107214 - Effectiveness of hypertension screening in an urban optometric clinic.
3164494 - The current physical therapy regimens of 108 consecutive patients attending a regional ...
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  American journal of health-system pharmacy : AJHP : official journal of the American Society of Health-System Pharmacists     Volume:  70     ISSN:  1535-2900     ISO Abbreviation:  Am J Health Syst Pharm     Publication Date:  2013 Mar 
Date Detail:
Created Date:  2013-03-04     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9503023     Medline TA:  Am J Health Syst Pharm     Country:  United States    
Other Details:
Languages:  eng     Pagination:  511-3     Citation Subset:  IM    
Affiliation:
Erika Felix-Getzik, Pharm.D., is Senior Clinical Pharmacy Specialist, Department of Pharmacy, Tufts Medical Center, Boston, MA, and Associate Professor of Pharmacy Practice, Massachusetts College of Pharmacy and Health Sciences, Boston.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Drug rash with eosinophilia and systemic symptoms syndrome associated with use of phenytoin, divalpr...
Next Document:  Compatibility of butorphanol and droperidol in 0.9% sodium chloride injection.